Monday, October 24, 2016

Anaphylaxis and ST Elevation

This was written by one of our excellent 2nd year residents, Nathan Ansbaugh, with some editing and commentary by Smith.

An otherwise healthy middle-aged male age presented as an outpatient for a routine MRI. Immediately after receiving the IV contrast load, he became anxious, nauseous, flushed, and proceeded quickly to become apneic and pulseless.

The emergency response team arrived approximately 2 minutes later and found the patient pulseless and in presumed cardiac arrest. They began CPR. They gave 1mg epinephrine with immediate ROSC and the patient was transported to the Emergency Department for further stabilization and further treatment of presumed anaphylaxis.

An initial ECG was recorded shortly after arrival:
There is sinus tachycardia. There is right bundle branch block (RBBB) with additional left posterior fascicular block (LPFB). Aside: As for LPFB, note the small inferior Q-waves and the rightward axis to approximately +140 degrees, even when disregarding the last 40 ms of the QRS, which is due to the late depolarization of the right ventricle due to RBBB.) Most concerning is the ST elevation in inferior leads, concordant to the majority of the QRS in leads III and aVF, with concordant reciprocal ST depression in I and aVL. This is diagnostic of inferior STEMI.

The prior ECG from 3 months prior was obtained for comparison:
The RBBB and LPFB are old, but this ECG shows no sigificicant ST elevation.
Therefore, the ST elevation on the presentingn ECG is new.


RBBB should not have any significant ST elevation. And here we confirm that it is new relative to the old ECG. So this is new (ischemic) ST elevation.

Should the cath lab be activated?


Approrpiately, the cath lab was not activated.

Instead, the ECG was repeated 10 minutes later:
There is still mild ST elevation the inferior leads but this appears to be somewhat improved.

ECG repeated at 20 minutes:
Inferior ST elevation has essentially fully resolved at this time.




Is this transient thrombosis? Or is it type 2 MI that is resolving as the supply and demand issues improve? It could be either, but type 2 MI is more likely. Both are reported in the literature (see references below) in the context of epinephrine to treat anaphylaxis.

Cardiac arrest can also, of course, lead to type 2 MI, or type 2 STEMI, due to poor perfusion. [Aside: pulselessness is not good evidence of cardiac arrest. Rather, in this case, it is likely that there was severe shock and hypotension such that pulses were hard to palpate. There was no bedside ultrasound to assess cardiac function, and, as far as I know, no monitor showing asystole or wide complex. Probably, there was a narrow complex tachycardia with extremely weak pulses.]

In any case, such poor perfusion can lead to ischemic ST elevation, mimicking ACS STEMI.

Due to the possibility that it was thrombosis, cardiology was contacted for possible angiography +/- PCI.

The patient was admitted to the MICU for anaphylaxis and evaluation for possible ACS. The peak troponin was 1.710 ng/mL. The patient underwent coronary angiography prior to hospital discharge and this showed only mild plaque without angiographic evidence of significant obstructive CAD or cultprit lesion or thrombosis. Echocardiography did not demonstrate wall motion abnormality, and showed normal systolic function and normal EF.

Learning Points:
1. Cardiac Arrest or hypotension can result in ischemic ST elevation without coronary thrombosis
2. Anaphylaxis treated with epinephrine is associated with ischemic ST elevation without coronary thrombosis.
3. Not all electrocardiographic STEMI is due to ruptured plaque and thrombosis. Only the clinical scenario +/- angiography can determine the etiology of the ischemic ST elevation.

Selected Literature

STEMI due to spasm after epinephrine for anaphylaxis: https://www.ncbi.nlm.nih.gov/pubmed/17324313

STEMI with thrombus after epinephrine for anaphylaxis:

Supply/Demand Type 2 Myocardial Infarction: should we be paying more attention?
Yader Sandoval, Stephen W. Smith, Fred S. Apple
JACC 63(020); May 2014.

Myocardial Infarction and Type 2 Myocardial Injury
Yader Sandoval and Kristian Thygesen
Clinical Chemistry (online now)




Here is a classification of Acute Myocardial Injury:

3 comments:

  1. Good case and discussion of "Kounis syndrome". Thank you.

    ReplyDelete
  2. Hello , Dr Smith, I was recently alerted to 'Kounis Syndrome', as referred to in the post by anonymous.

    "Kounis syndrome is the concurrence of acute coronary syndromes with conditions associated with mast cell activation, such as allergies or hypersensitivity and anaphylactic or anaphylactoid insults that can involve other interrelated and interacting inflammatory cells behaving as a 'ball of thread'."

    It seems the occurrence of ACS and ECG abnormality in this syndrome can be unrelated to the subsequent treatment with epinephrine or ensuing hypoperfusion in anaphylactic presentation.

    Interesting stuff, Thanks Troy


    Kounis Syndrome - A New Twist on an old Disease
    Nicholas G Kounis; Andreas Mazarakis; Grigorios Tsigkas; Sotiris Giannopoulos; John Goudevenos
    Future Cardiol. 2011;7(6):805-824.
    http://www.medscape.com/viewarticle/753799

    Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management.
    Kounis NG.
    Clin Chem Lab Med. 2016 Oct 1;54(10):1545-59. doi: 10.1515/cclm-2016-0010.


    Current understanding of Kounis syndrome
    Biteker M.
    Expert Rev. Clin. Immunol. 6(5), 777–788 (2010)

    ReplyDelete

Recommended Resources